Alert archive / Iowa / Flash Flood Warnings in 2019
Flash Flood Warning 18, NWS Des Moines, IA
NWS Des Moines, IA issued this flash flood warning at Jul 3, 2019, 7:25 PM CDT for Union County, Iowa. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 3, 2019, 7:25 PM CDT (00:25 UTC)
- Expired
- Jul 4, 2019, 1:30 AM CDT
- In force
- 6 hr
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Flood severity
- None
County Union County, IA
The radar
The Des Moines radar (KDMX), 90 km from the middle of the area, began a volume at 00:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 0.4 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2568 J/kg
- Mixed-layer CIN
- -6 J/kg
- Mixed-layer LCL
- 1452 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- -7 m²/s²
- 0-3 km storm-relative helicity
- 28 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
978
WGUS53 KDMX 040025
FFWDMX
IAC175-040630-
/O.NEW.KDMX.FF.W.0018.190704T0025Z-190704T0630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Des Moines IA
725 PM CDT Wed Jul 3 2019
The National Weather Service in Des Moines has issued a
* Flash Flood Warning for...
Union County in south central Iowa...
* Until 130 AM CDT Thursday.
* At 724 PM CDT, Doppler radar indicated nearly stationary
thunderstorms producing heavy rain across the warned area. Up to
two inches of rain have already fallen. Flash flooding is expected
to begin shortly.
* Some locations that will experience flooding include...
Creston, Green Valley Lake, Afton, Lorimor, Cromwell, Arispe,
Shannon City, Kent, Thayer, Creston Municipal Airport and Green
Valley Lake State Park.
Additional rainfall amounts of one to two inches per hour are
possible through 830 pm.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 4090 9447 4110 9446 4116 9403 4116 9402
4090 9402
$$
Small3 follow-up statements
220
WGUS73 KDMX 040050
FFSDMX
Flash Flood Statement
National Weather Service Des Moines IA
750 PM CDT Wed Jul 3 2019
IAC175-040630-
/O.CON.KDMX.FF.W.0018.000000T0000Z-190704T0630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Union IA-
750 PM CDT Wed Jul 3 2019
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 130 AM CDT FOR
UNION COUNTY...
At 748 PM CDT, Doppler radar indicated thunderstorms producing heavy
rain across the warned area. Up to three to four inches of rain may
have already fallen south of Creston near the airport based on radar
precipitation estimates. Flash flooding is expected to begin shortly.
Some locations that will experience flooding include...
Creston, Green Valley Lake, Afton, Lorimor, Cromwell, Arispe, Shannon
City, Kent, Thayer, Creston Municipal Airport and Green Valley Lake
State Park. The Middle Platte River and East Branch Little Platte
River may be particularly impacted.
Additional rainfall amounts of one inch per hour are possible in the
warned area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.
&&
LAT...LON 4090 9447 4110 9446 4116 9403 4116 9402
4090 9402
$$
Small989
WGUS73 KDMX 040359
FFSDMX
Flash Flood Statement
National Weather Service Des Moines IA
1059 PM CDT Wed Jul 3 2019
IAC175-040630-
/O.CON.KDMX.FF.W.0018.000000T0000Z-190704T0630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Union IA-
1059 PM CDT Wed Jul 3 2019
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 130 AM CDT FOR
UNION COUNTY...
At 1056 PM CDT, Doppler radar estimates indicated that at least
three to four inches of rain may have fallen across Union County
south of Creston. Flash flooding has occurred in spots with the
Union County emergency manager reporting water over a few roads
in western sections of the county.
Some locations that will experience flooding include...
Creston, Green Valley Lake, Afton, Lorimor, Cromwell, Arispe,
Shannon City, Kent, Thayer, Creston Municipal Airport and Green
Valley Lake State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 4090 9447 4110 9446 4116 9403 4116 9402
4090 9402
$$
Small489
WGUS73 KDMX 040635
FFSDMX
Flash Flood Statement
National Weather Service Des Moines IA
135 AM CDT Thu Jul 4 2019
IAC175-040643-
/O.EXP.KDMX.FF.W.0018.000000T0000Z-190704T0630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Union IA-
135 AM CDT Thu Jul 4 2019
...THE FLASH FLOOD WARNING FOR UNION COUNTY HAS EXPIRED...
Local law enforcement indicates that any earlier flood waters have
receded. Flooding is no longer expected to pose a threat. Please
continue to avoid any areas that may have standing or moving water.
LAT...LON 4090 9447 4110 9446 4116 9403 4116 9402
4090 9402
$$
REVWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this flash flood warning went out at Jul 3, 3:10 PM CDT, 4 hours 15 minutes earlier.
Area forecast discussion, Jul 3, 3:10 PM CDT, 4 hours 15 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 310 PM CDT Wed Jul 3 2019 .DISCUSSION.../Tonight through Wednesday/ Issued at 308 PM CDT Wed Jul 3 2019 The primary focus for the forecast is the potential for heavy rainfall and isolated severe storms beginning this afternoon. A warm front has lifted into central Iowa this afternoon and is approaching Interstate 80. The main focus for storms is expected within the Highway 20 and Interstate 80 corridor, which is along and north of the warm front. MLCAPE across this region is in excess of 2500 J/kg though deep layer shear remains quite weak at 20 kts or less. Low level shear remains quite weak as well at 10 kts or less. 0-3 km CAPE is high at 150 J/kg with some surface vorticity available north of the warm front. This will help maximize low level stretching potential so cannot rule out an isolated tornado especially early this afternoon before cold pool development occurs. Microburst are also possible and 0-3 km theta-e differences > 30 do support cold pool surges. Quarter sized hail is possible with any initial strong updrafts though the damaging wind threat is the primary severe threat. Heavy rainfall is the other concern and have issued a Flash Flood Watch for portions of central Iowa for the potential for very heavy rainfall locally and due to locally heavy rainfall pockets over the past 24 hrs. An area of heavy rainfall is now developing over Greene and Boone Counties. PWAT values in excess of 2 inches and warm cloud depths approaching 14 kft at times will lead to very efficient rainfall producing storms. In addition to slow moving storms and repeated storms will lead to the heavy rain potential. Rainfall amounts of 2 to 4 inches are possible in the localized areas and rainfall rates with individual storms will exceed 2 inches per hours leading to accelerated ponding and pooling of water. The bulk of the activity is expected to be done by 06z, therefore the watch will end then. A few isolated storms are possible through the day on Thursday. A short wave lifting through the flow may cause redevelopment over southern Iowa in the afternoon in addition other storms may develop along a weak boundary moving into northwest Iowa during the afternoon. Again, isolated severe storms and locally heavy rainfall will be possible but convection is not expected to be as vigorous as today. A stronger shortwave will arrive on Friday and bring renewed convection. Another round of strong storms will be possibly from Friday into Saturday until the system and boundary finally pass to the south. Will certainly be monitoring this period for the heavy rain potential considering potential heavy rain ongoing recently. A pattern change will occur Sunday through Tuesday with the transition from zonal flow to a building ridge into mid next week. This will bring warm and humid weather back to the stat && .AVIATION.../For the 18Z TAFS through 18Z Thursday afternoon/ Issued at 1200 PM CDT Wed Jul 3 2019 The main aviation hazard through the period will be scattered thunderstorms and changing wind directions and speeds with associated outflow. The greatest chances to impact sites will be from 21z to 03z. Otherwise VFR conditions are expected between storms. && .DMX WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch until 1 AM CDT Thursday for IAZ033>036-044>050- 057>062. && DISCUSSION...Donavon AVIATION...Donavon
Hazardous weather outlook, Jul 3, 2:30 PM CDT, 4 hours 55 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 230 PM CDT Wed Jul 3 2019 IAZ004>007-015>017-023>028-037>039-070>075-081>086-092>097-041100- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Hardin-Grundy- Black Hawk-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 230 PM CDT Wed Jul 3 2019 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight Scattered thunderstorms will affect the area through this evening and into tonight. Locally heavy rainfall is expected and a few storms could be severe. Large hail and damaging winds would be the primary severe weather threats, but an isolated tornado cannot be ruled out. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Thunderstorm chances will persist intermittently through the remainder of the week. Isolated severe storms and locally heavy rain will remain possible at times. .SPOTTER INFORMATION STATEMENT... Spotter activation is possible at times through the week. IAZ033>036-044>050-057>062-041100- Sac-Calhoun-Webster-Hamilton-Crawford-Carroll-Greene-Boone-Story- Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-Poweshiek- 230 PM CDT Wed Jul 3 2019 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight A Flash Flood Watch is in effect for the area. Please refer to the National Weather Service website at weather.gov/desmoines for further details. Scattered thunderstorms will affect the area through this evening and into tonight. Locally heavy rainfall is expected and a few storms could be severe. Large hail and damaging winds would be the primary severe weather threats, but an isolated tornado cannot be ruled out. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Thunderstorm chances will persist intermittently through the remainder of the week. Isolated severe storms and locally heavy rain will remain possible at times. .SPOTTER INFORMATION STATEMENT... Spotter activation is possible at times through the week. Lee
In the hours before
Special weather statement, Jul 3, 4:59 PM CDT, 2 hours 26 minutes before
Special Weather Statement National Weather Service Des Moines IA 459 PM CDT Wed Jul 3 2019 IAZ006-007-016-017-025>028-036>039-048>050-059>062-071>075-040000- Winnebago-Worth-Hancock-Cerro Gordo-Wright-Franklin-Butler-Bremer- Hamilton-Hardin-Grundy-Black Hawk-Story-Marshall-Tama-Dallas-Polk- Jasper-Poweshiek-Adair-Madison-Warren-Marion-Mahaska- Including the cities of Forest City, Lake Mills, Northwood, Manly, Garner, Britt, Kanawha, Mason City, Clear Lake, Eagle Grove, Clarion, Belmond, Hampton, Parkersburg, Clarksville, Shell Rock, Greene, Aplington, Allison, Dumont, Waverly, Webster City, Iowa Falls, Eldora, Ackley, Grundy Center, Reinbeck, Conrad, Dike, Wellsburg, Waterloo, Cedar Falls, Ames, Marshalltown, Tama, Toledo, Traer, Dysart, Gladbrook, Perry, Waukee, Adel, Des Moines, Newton, Grinnell, Greenfield, Stuart, Adair, Fontanelle, Winterset, Earlham, Indianola, Norwalk, Carlisle, Pella, Knoxville, and Oskaloosa 459 PM CDT Wed Jul 3 2019 ...Strong Storms with Heavy Rains over Parts of Central and Eastern Iowa into the Early Evening... Scattered thunderstorms will continue to drift north and east across central and eastern Iowa through the early evening hours. Wind gusts to 50 mph and heavy rains are possible with the stronger storms. Rainfall rates may reach one to two inches per hour leading to low visibilities, ponding water on roads and rapid rises in small streams and creeks. Conditions are also favorable for funnel clouds along and north of Highway 30. Usually, these funnel clouds can form from showers and weak thunderstorms. These funnels are normally brief, drop only a few hundred feet from the cloud base, and rarely become a tornado or cause damage. However, if one is spotted, please immediately report it to the National Weather Service. If a tornado warning would become necessary, take appropriate action. People planning or participating in outdoor activities should monitor weather conditions closely and be prepared to seek shelter if threatening weather approaches. Small
Local storm report, Jul 3, 5:25 PM CDT, 2 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
525 PM CDT WED JUL 3 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM HEAVY RAIN 1 W OGDEN 42.04N 94.04W
07/03/2019 M2.60 INCH BOONE IA MESONET
AUTOMATED RAIN GAUGE (LARC) REPORT.
&&
BSSLocal storm report, Jul 3, 5:42 PM CDT, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
542 PM CDT WED JUL 3 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0358 PM TSTM WND DMG PERRY 41.84N 94.10W
07/03/2019 DALLAS IA PUBLIC
SOCIAL MEDIA PICTURE OF DOWN TREE LIMBS WITH
DIAMETER 6 INCHES OR GREATER AND SOME MINOR
CROP DAMAGE.
&&
AKLocal storm report, Jul 3, 5:53 PM CDT, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
553 PM CDT WED JUL 3 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0550 PM FLOOD OGDEN 42.04N 94.03W
07/03/2019 BOONE IA PUBLIC
SOCIAL MEDIA PHOTO OF FLOODING IN OGDEN.
&&
AKSpecial weather statement, Jul 3, 7:07 PM CDT, 18 minutes before
Special Weather Statement National Weather Service Des Moines IA 707 PM CDT Wed Jul 3 2019 IAZ062-070>075-081>086-092>097-040200- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- Including the cities of Grinnell, Atlantic, Greenfield, Stuart, Adair, Fontanelle, Winterset, Earlham, Indianola, Norwalk, Carlisle, Pella, Knoxville, Oskaloosa, Corning, Creston, Osceola, Chariton, Albia, Ottumwa, Bedford, Lenox, New Market, Mount Ayr, Lamoni, Leon, Corydon, Seymour, Allerton, Humeston, Centerville, and Bloomfield 707 PM CDT Wed Jul 3 2019 ...Strong Thunderstorms Continue over Southern Iowa this Evening... Scattered thunderstorms will continue to slowly drift across southern Iowa through the early evening hours. Wind gusts to 50 mph, up to nickel sized hail, and heavy rains are possible with the stronger storms. Rainfall rates may reach one to two inches per hour leading to low visibilities, ponding water on roads, and rapid rises in small streams and creeks. People planning or participating in outdoor activities should monitor weather conditions closely and be prepared to seek shelter if threatening weather approaches. Avoid driving through flooded roads and standing water. Small
Local storm report, Jul 3, 7:21 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
721 PM CDT WED JUL 3 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0715 PM TSTM WND GST 3 S CRESTON 41.02N 94.37W
07/03/2019 M67 MPH UNION IA AWOS
AWOS STATION KCSQ CRESTON AIRPORT.
&&
CAHThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 3, 7:21 PM CDT | Severe Thunderstorm Warning | DMX | Union | 24 min |
| Jul 3, 9:14 PM CDT | Areal Flood Warning | DMX | Boone, Story | 12 hr |
| Jul 4, 6:47 PM CDT | Severe Thunderstorm Warning | DMX | Franklin, Wright | 43 min |
| Jul 4, 6:52 PM CDT | Flash Flood Warning | DMX | Humboldt, Kossuth, Palo Alto, Pocahontas | 4 hr |
Nearby
Flash Flood Warnings in Iowa, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.